Hail, Russell
- When
- May 19, 1:20 AM CST
- Where
- Russell County, Waldo
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.117, -98.800
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 18, 8:00 PM CST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 900 PM CDT SUN MAY 18 2003 MODELS SHOW MODEST ISENTROPIC UPGLIDE SETTING UP IN THE 305-315K LAYER OVER NW KS TONIGHT. THIS LIFT SHOULD PROVIDE AMPLE UPWARD VERTICAL MOTION FOR DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. THIS AREA OF UPGLIDE WILL MOVE INTO CENTRAL KS BY THE EARLY MORNING HRS AND SPREAD INTO S CENTRAL KS A BIT LATER ON. FOG CHANCES LOOK TO RESIDE MAINLY OVER SE KS TNGHT AS PREVIOUS SHIFT ELUDED TOO...OTHERWISE GOING FCST LOOKS TO BE RIGHT ON TRACK WITH ONLY MINOR TWEAKS TO GRIDS. FCSTID = 15/JAKUB -------------------------------------------------------------------- 300 PM CDT SUN MAY 18 2003 FCST FOCUS ON TIMING OF FRONT AND IMPACT ON TEMPS/PRECIP CHCS. LATEST WATER VAPOR LOOP SHOWS UNSEASONABLY COLD UPPER TROUGH ACROSS THE NORTHERN ROCKIES. AHEAD OF THIS TROUGH, SOUTHWESTERLY FLOW HAS DRAGGED WARM TEMPERATURES IN THE 800-700MB LAYER ACROSS THE AREA. LATEST RUC ANALYSIS SUGGESTS 700MB TEMPS IN THE +12 TO +14C RANGE MOVING ACROSS THE CWA TONIGHT. SURFACE PATTERN REMAINS INFLUENCED BY DEPARTING UPPER LOW. THIS HAS KEPT ORGANIZED SOUTH FLOW ACROSS THE HIGH PLAINS. THAT SAID, BOUNDARY LAYER MOISTURE REMAINS IN THE 60 TO 65F FOR SURFACE DEWPOINTS WITH 5 TO 10C 850MB DEWPOINTS. FOR TONIGHT, EXPECT PLENTY OF HIGH CLOUDS THAT SHOULD AID IN KEEPING MORE WIDESPREAD FOG FROM FORMING. PATCHY FOG SEEMS POSSIBLE AGAIN ACROSS THE SE GIVEN EXPECTED LIGHT SE 5 TO 10 MPH WIND AND LOW 60S DEWPOINTS. LATEST GFS/ETA ALSO SUGGEST CAPPING INVERSION DIMINISHING TOWARD 12Z AS THETA SFCS RISE BEHIND FRONT...WHICH IS NOW EXPECTED TO SURGE INTO/THROUGH CENTRAL KS BY 15Z. HAVE LEFT GOING TEMPS AS IS FOR HIGHS BUT EXPECT HIGHS TO OCCUR MIDDAY WITH FALLING TEMPS LIKELY BY LATE DAY. CONVECTION STILL APPEARS TO FIRE IMMEDIATELY ALONG AND BEHIND THE FRONT WITH LATEST INSTABILITY PROGS INDICATING 1000J/KG OF ELEVATED CAPE IMMEDIATELY BEHIND THE FRONT WITH UP TO 2500J/KG OF SFC BASED CAPE/NO CAP POSSIBLE AHEAD OF THE FRONT IF...IF TEMPS CAN REACH THE MIDDLE 80S...NO SO SURE THIS WILL HAPPEN...EVEN ACROSS THE SE. IN ANY EVENT, RISING THETA SFCS BEHIND THE FRONT SUGGEST PLENTY OF UPWARD MOTION FOR THUNDERSTORMS BY LATE DAY...ELEVATED SUPERCELLS NOT OUT OF THE QUESTION INITIALLY ACCORDING TO CONRAD/BUFKIT SOUNDING PROFILES. GREATER CHCS EAST OF ICT...THEN INTO OK WITHIN GREATEST 850-700MB THETA E AXIS. NORTH WINDS OF 25 TO 35 MPH THEN WILL OCCUR FROM 00Z-06Z TOMORROW NIGHT PUSHING ADVISORY CRITERIA. LINGERING PRECIP CHCS INTO EARLY TUES ACROSS THE SE LOOKS REASONABLE BEFORE A MAINLY DRY AND SEASONABLE PERIOD SETS IN THROUGH THE END OF THE WEEK. SOME POTENTIAL FOR UPSLOPE FLOW/NORTHWEST FLOW HYBRID REGIME TO SET UP HOWEVER AT THIS TIME IT APPEARS TO BE MORE FAVORABLE FOR PRECIP TO REMAIN ACROSS THE HIGH PLAINS...WEST OR NORTH OF THE CWA WITHIN 850-700MB THETA E RIDGE. FCSTID = 11 ICT 63 75 47 65 / 10 40 40 5 HUT 61 71 46 64 / 10 40 30 0 EWK 62 74 46 64 / 10 50 40 0 EQA 62 77 47 65 / 10 60 40 5 WLD 64 78 50 66 / 10 60 50 10 RSL 60 63 45 64 / 30 50 10 0 GBD 60 66 46 64 / 20 40 20 0 SLN 60 69 45 64 / 20 60 30 0 MPR 62 74 46 64 / 10 50 40 0 CFV 63 85 50 66 / 10 60 60 20 CNU 62 83 49 65 / 10 60 60 20 K88 62 82 48 65 / 10 60 50 20 .ICT...NONE.
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
The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 07:20 UTC.
2 hail. Local standard time, as filed.
AGTAP Spotter RS101.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349970, 5349971.